Oklahoma, 2020

Hail in Oklahoma, June 4, 2020

June 4, 2020 · NWS AMA · 1 event in 1 county or zone

A moist and moderately unstable airmass which was in place east of the dryline became more unstable during the afternoon as surface temperatures rose into the 99 to 105 degree range across the Oklahoma Panhandle. High-based thunderstorms developed within a moderately-sheared atmosphere as a subtle ridge-riding mid-level disturbance moved across the Texas and Oklahoma Panhandles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A moist and moderately unstable airmass which was in place east of the dryline became more unstable during the afternoon as surface temperatures rose into the 99 to 105 degree range across the Oklahoma Panhandle. High-based thunderstorms developed within a moderately-sheared atmosphere as a subtle ridge-riding mid-level disturbance moved across the Texas and Oklahoma Panhandles. One storm produced large hail over the central Oklahoma Panhandle during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 4, 12:20 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 4, 12:20 PM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
120 PM CDT Thu Jun 4 2020

.SHORT TERM...This Afternoon through Tomorrow Night.
An upper level short wave trough will move southeast from
southeast Colorado and across the Panhandles this afternoon and
evening. This short wave trough will work on the instability and
moisture across the Panhandles. Storms will likely be scattered to
start off with across the northwest CWA. But as we go through the
late afternoon into the early evening we should see the storms
get more organized and more widespread. Model soundings suggest
that hail up to the size of golf balls and wind gust to around 70
mph will be possible with some storms. The more widespread
coverage of storms should be over the southeast half of the area
mainly southeast of a Beaver to Amarillo line. If the storms can
get organized into a line early this evening, then wind will be
the main threat for the southeast Texas Panhandle. The majority of
the thunderstorms should be southeast of the CWA by 9 pm.
However, some models do want to break out additional sub- severe
thunderstorms across the eastern Texas Panhandle in association
with any outflow boundary that may move back to the west.

On Friday, Thunderstorms will be possible, mainly across the northern
CWA late in the afternoon and evening.  These storms will be
conditional on whether we can hit our convective temperature or
not.  The north will also be the most removed from the building
upper ridge that will be expanding across the area.  Highs on Friday
will again be well above normal.

&&

.LONG TERM...Saturday through Wednesday.
Long term forecast begins Saturday with an upper ridge over TX/OK
and an upper trough roughly over southern NV. Expect this trough
to quickly translate northeastward over the Rockies. Resulting lee
surface trough over NE CO will lead to a southerly breeze and
another hot day across the Panhandles. Best forcing for ascent
associated with this trough should pass to our north, so not
expecting any precipitation at this time. Small chance some storms
fire over the Sangre de Cristos and make their way east, but
model soundings suggest CIN will be too great across our west for
any storms to survive the trek.

Sunday and Monday should feature more of the same as strong winds
over the Rockies continue, leading to persistent lee troughing over
E CO. As the jet axis slides eastward, Monday will likely see the
western Panhandles tap into more of a westerly component to the
surface winds. Where this occurs, resulting lower RH values due to
the downslope orientation of these winds may lead to fire weather
concerns. Do not expect any precipitation either day due to a lack
of moisture.

Next western trough looks to move eastward for Tuesday. GFS/EC
suggest this trough will push a cold front south through the High
Plains, reaching our CWA during the afternoon and evening hours.
This will give us relative relief in temperatures, with highs only
in the 80s and low 90s for both afternoons. While the operational
GFS is hinting at some precipitation with this frontal passage, EC
and all available GEFS members remain dry, so have kept PoPs low.

Ferguson

&&

.AVIATION...18Z TAFs.
Thunderstorms may affect all TAF sites late this afternoon into
the early evening. Have gone ahead and added a tempo group at each
site. Cigs and visibilities may get down into the MVFR range with
the thunderstorms. VFR conditions are expected to prevail after
the thunderstorms go by. Winds will be locally strong and gusty
near the thunderstorms. Otherwise, southerly gusty winds will slow
to around 10 knots tonight.

&&

.FIRE WEATHER...
Lee surface troughing across E CO will set up a decent surface
pressure gradient across the Panhandles Saturday, Sunday, and
Monday. This will lead to breezy winds, with 20 foot winds out of
the south of 15 to 25 mph Saturday and Sunday and 20 foot winds of
similar speed out of the southwest Monday afternoon. Afternoon
minimum RH values will generally be 15 to 25 percent Saturday and Sunday
and, with the downslope component to the winds leading to
additional drying, 5 to 25 percent Monday afternoon. Lowest
values will be across the west. Elevated to critical conditions
will be possible across the northwest Saturday and Sunday and
across the entire western Panhandles Monday.

Ferguson

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                65  98  68  95  68 /  10   0  10   0   0
Beaver OK                  65 100  70  98  70 /  50  20  20   0   0
Boise City OK              61 100  67  96  66 /   5  20  20   0   5
Borger TX                  67 103  71 100  71 /  30   5  10   0   0
Boys Ranch TX              64 103  68  99  68 /   0   0  10   0   5
Canyon TX                  64  99  67  95  67 /  10   0   5   0   0
Clarendon TX               66  98  69  95  68 /  50   0   5   0   0
Dalhart TX                 60 100  66  97  66 /   5  10  20   0   5
Guymon OK                  63 101  69  98  69 /   0  20  20   0   0
Hereford TX                63 100  67  96  66 /  10   0   5   0   0
Lipscomb TX                65 100  70  98  70 /  60  20  20   0   0
Pampa TX                   65  98  69  96  68 /  50   0  10   0   0
Shamrock TX                65  98  69  96  69 /  70   0   5   0   0
Wellington TX              66  99  69  97  69 /  80   0   5   0   0

&&

.AMA Watches/Warnings/Advisories...
TX...Heat Advisory until 7 PM CDT this evening for the following
     zones: Palo Duro Canyon.

OK...None.

&&

15/77
Hazardous weather outlook, Jun 4, 1:52 PM CST, 30 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
252 PM CDT Thu Jun 4 2020

OKZ001>003-TXZ001>020-317-050800-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
252 PM CDT Thu Jun 4 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible across the Panhandles. Some storms
could be severe with damaging wind gusts and large hail possible.
A Severe Thunderstorm Watch is in effect for the majority of the
Panhandles through 10 PM this evening.

A Heat Advisory is in effect for Palo Duro Canyon today where
high temperatures around 105 degrees are expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible across the Oklahoma and northern
Texas Panhandles Friday afternoon and evening. At this time, the
probability for severe weather during this time period is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed after 2 PM this afternoon.

In the hours before

Special weather statement, Jun 4, 1:54 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Amarillo TX
254 PM CDT Thu Jun 4 2020

TXZ012-013-017-018-042045-
Potter TX-Randall TX-Carson TX-Armstrong TX-
254 PM CDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARMSTRONG...
NORTHEASTERN RANDALL...SOUTHWESTERN CARSON AND SOUTHEASTERN POTTER
COUNTIES UNTIL 345 PM CDT...

At 254 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Amarillo, moving northeast at 15 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Amarillo, Panhandle, Washburn and Pantex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3511 10172 3524 10188 3553 10168 3546 10145
      3521 10127
TIME...MOT...LOC 1954Z 223DEG 11KT 3524 10175

LG
Special weather statement, Jun 4, 2:02 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Amarillo TX
302 PM CDT Thu Jun 4 2020

TXZ012-013-042030-
Potter TX-Carson TX-
302 PM CDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CARSON AND EAST CENTRAL
POTTER COUNTIES UNTIL 330 PM CDT...

At 301 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Washburn, or 12 miles west of Panhandle, moving
northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Panhandle and Pantex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3521 10156 3535 10174 3562 10156 3541 10123
TIME...MOT...LOC 2001Z 219DEG 17KT 3535 10161

LG
Local storm report, Jun 4, 2:11 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
311 PM CDT THU JUN 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             7 ENE AMARILLO          35.24N 101.70W
06/04/2020  M0.75 INCH       POTTER             TX   OFFICIAL NWS OBS

            DIME TO PENNY SIZE HAIL OBSERVED AT THE NATIONAL
            WEATHER SERVICE OFFICE IN AMARILLO.

&&

EVENT NUMBER AMA2000342

WARD
Special weather statement, Jun 4, 2:11 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Amarillo TX
311 PM CDT Thu Jun 4 2020

TXZ013-014-017-018-317-042045-
Gray TX-Palo Duro Canyon TX-Randall TX-Carson TX-Armstrong TX-
311 PM CDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR ARMSTRONG...EASTERN RANDALL...
SOUTHERN CARSON AND SOUTHWESTERN GRAY COUNTIES UNTIL 345 PM CDT...

At 311 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Panhandle to near Happy.
Movement was east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Panhandle, Claude, Groom, Washburn, Wayside and Palo Duro Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3475 10195 3518 10165 3518 10162 3523 10162
      3542 10149 3533 10099 3475 10142
TIME...MOT...LOC 2011Z 288DEG 20KT 3530 10147 3476 10189

LG
Local storm report, Jun 4, 2:17 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
317 PM CDT THU JUN 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     HAIL             7 WNW WASHBURN          35.23N 101.67W
06/04/2020  M1.00 INCH       POTTER             TX   NWS EMPLOYEE

            MOSTLY DIME TO NICKEL SIZE HAIL WITH A FEW QUARTER SIZE
            STONES. LASTED ABOUT 5 MINUTES.

&&

EVENT NUMBER AMA2000343

WARD
Local storm report, Jun 4, 2:19 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
319 PM CDT THU JUN 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     HAIL             PANTEX                  35.32N 101.58W
06/04/2020  E1.00 INCH       CARSON             TX   OTHER FEDERAL

            DIME TO QUARTER SIZE HAIL FALLING AT TIME OF
            OBSERVATION.

&&

EVENT NUMBER AMA2000344

WARD

The radar

The Amarillo radar (KAMA), 160 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Texas

When
June 4, 2:22 PM CST
Where
Texas County, 0.89 mi SE of Hardesty
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.610, -101.190

Ping pong ball size hail was reported in Hardesty.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884472.